New Mexico, 2021

Flash Flooding and Damaging Wind in New Mexico, September 4, 2021

September 4, 2021 · NWS ABQ · 3 events in 2 counties and zones

Atmospheric moisture values remained high across southern and eastern New Mexico on September 4, 2021, which led to another active monsoon day across the area. As an area of high pressure built over the Great Basin, much drier air filtered into the state from the north which led to warmer and drier conditions for the northwest quadrant of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
$100,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Atmospheric moisture values remained high across southern and eastern New Mexico on September 4, 2021, which led to another active monsoon day across the area. As an area of high pressure built over the Great Basin, much drier air filtered into the state from the north which led to warmer and drier conditions for the northwest quadrant of the state. Meanwhile, a backdoor cold front that moved through the east earlier in the day replenished low-level moisture across the plains, and the boundary provided instability that allowed for stronger thunderstorms. Roswell, which has already seen yearly rainfall totals above average, measured another one to three inches of rain which led to flash flooding and numerous water rescues in the city. A severe thunderstorm also impacted Moriarty which resulted in thunderstorm wind damage as well as flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 4, 4:28 PM MST, 32 minutes earlier.

Area forecast discussion, Sep 4, 4:28 PM MST, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
528 PM MDT Sat Sep 4 2021

.AVIATION...
00Z TAF CYCLE
Widespread convection continues across much of the area with the
exception being the northwest quadrant of the state where drier air
resides. Showers and storms will gradually diminish in coverage
across central NM after 03Z, but activity is expected to persist
through the overnight hours across portions of eastern NM. The
potential also remains for MVFR cigs and vsbys developing after 06Z
across the east. TAF amendments are likely based on how convection
and MVFR conditions evolve overnight. Drier air continues to push
southward on Sunday which focuses shower and thunderstorm activity
across eastern and southern NM with the most widespread activity
south of I-40.

15

&&

.PREV DISCUSSION...252 PM MDT Sat Sep 4 2021...
.SYNOPSIS...
One high center is over Louisiana while another one is developing
over southern CA/southwest AZ. A ridge axis extends between the two
upper highs, although there is a weakness between the two right over
New Mexico In addition, a back door front has moved south through the
eastern highlands and plains. The result will be an active afternoon
and night over much of the CWA. Only the far northwest will be dry.
The western high pressure system will strengthen and move north early
in the week, turn east midweek to the four corners region then park
over NM late next week into the weekend. The result will be a steady
decline in rainfall and an increase in temperatures.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Showers and storms never really took a break this morning and got an
earlier than usual start over the higher terrain. Cells over the
northern quarter to third of the state have been moving along to the
east, while farther south there has been more slow and erratic
movement. Models still not in the best agreement where the most
widespread and heaviest precipitation will be located, and while
there are indications some could occur in northeast NM, the LIS data
indicates drier antecedent conditions there, especially closer to
the TX border. Therefore will not make any changes to the Flash
Flood Watch at this time. 12Z NAM12 indicated a cluster of heavy
rain over eastern Lincoln, and parts of Guadalupe and De Baca
counties but the 18Z run is significantly different, although there
is still precipitation over the region, the greater amounts are east
of northern Lea county. In any event, expect the activity to persist
over the eastern plains during the overnight, where and when patchy
fog is a possibility.

The upper high should be centered to our west and northwest Sunday
with the focus for most of the showers and storms south of I-40.
Highs Sunday will be a few degrees cooler south and east central as
well as southeast, and a little warmer northwest.

LONG TERM...(MONDAY THROUGH SATURDAY NIGHT)...
The strengthening high center over NV Monday will drift east to
southeast to the four corners region Wednesday night, then stall over
NM Thursday into the weekend. At the surface, a back door cold front
will move south through eastern NM Monday night, with a re-enforcing
front Tuesday night. There does not look to be much low level
moisture behind the fronts, with the upper high likely strong enough
to suppress any convection in the east all of next week. Some
moisture will be trapped under the high in the southwest and south
central areas, where enough lift from the mountains could support
isolated storms Monday and Tuesday, then only in the southwest
Wednesday and Thursday. The high may move slowly east next weekend,
allowing moisture to seep north across our western areas.

40

&&

.FIRE WEATHER...
Drier air will limit convection over northwest New Mexico through
Labor Day. Elsewhere, showers and storms remain active through
Sunday before drier air starts to limit the areal coverage and
number of storms Labor Day through much of next week.

Locally heavy rainfall which could result in flash flooding will be
most likely along and south of I-40 and along and east of the
central mountain chain this afternoon and tonight, and generally
along and south of Highways 60 and 380 Sunday. Cell motion this
afternoon and evening will be west to east over the northern quarter
to third of the state, with lighter and more variable movement
elsewhere. Any late night activity, which is possible over eastern
NM will tend to move slowly from northwest to southeast or even
north to south as the upper high center becomes established over
southern CA and NV.

A ridge of high pressure aloft will strengthen over the Great Basin
and into New Mexico next week. Drier and warmer weather with highs
as much as 5-10 degrees warmer than normal are forecast. Showers and
storms will be noticeably absent Tuesday through Thursday, when
moderate to high Haines will be widespread over western and northern
New Mexico. However, critical fire weather conditions are not
anticipated due to light winds. Some moisture may attempt to seep
back over the western mountains late next week but this mornings
models runs have backed off on that idea, keeping the upper high
centered more over NM.

Widespread fair to poor ventilation is forecast Sunday and Labor Day
with some improvement Tuesday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 AM MDT Sunday for the following zones...
NMZ222>226-233>240.

&&
Hazardous weather outlook, Sep 4, 3:03 AM MST, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
403 AM MDT Sat Sep 4 2021

NMZ201>241-051000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
403 AM MDT Sat Sep 4 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Some thunderstorms will be capable of locally heavy rainfall along
and east of the central mountain chain today and tonight, and to a
lesser extent over the lower Rio Grande Valley and southwest
mountains. A few strong thunderstorms will also be possible east of
the central mountain chain this afternoon and evening with hail up to
the size of pennies, wind gusts near 50 mph, and frequent cloud-to-
ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The risk of locally heavy rainfall will return on Sunday mainly from
the south central mountains northeastward across the Caprock, where a
few strong storms will again be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

44

In the hours before

Special weather statement, Sep 4, 1:41 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
241 PM MDT Sat Sep 4 2021

NMZ215-229-042115-
East Slopes Sangre de Cristo Mountains-Northeast Highlands-
241 PM MDT Sat Sep 4 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL SAN
MIGUEL COUNTY THROUGH 315 PM MDT...

At 240 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tecolote, or 10 miles southwest of Las Vegas, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Las Vegas, Romeroville, Montezuma, Tecolote, Chapelle, Ojitos Frios,
San Geronimo, Los Montoyas and San Pablo.

This includes the following highways...
 Interstate 25 between Mile Markers 327 and 348.
 State Road 104 between Mile Markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3553 10549 3567 10533 3559 10504 3530 10530
TIME...MOT...LOC 2040Z 305DEG 10KT 3551 10537

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Sep 4, 4:56 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
556 PM MDT Sat Sep 4 2021

NMZ208-241-050030-
San Agustin Plains and Adjacent Lowlands-Southwest Mountains-
556 PM MDT Sat Sep 4 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL SOCORRO
AND EAST CENTRAL CATRON COUNTIES THROUGH 630 PM MDT...

At 556 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Datil, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Datil and National Radio Astronomy Observatory.

This includes Highway 60 between Mile Markers 75 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3418 10788 3433 10771 3417 10741 3392 10774
TIME...MOT...LOC 2356Z 311DEG 15KT 3417 10772

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CA

The radar

The Holloman AFB radar (KHDX), 150 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Chaves

When
September 4, 5:00 PM MST to 7:30 PM MST
Where
Chaves County, 1.71 mi WNW of Roswell to 1.64 mi NNW of Roswell
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
33.390, -104.547

One to three inches of heavy rainfall in a short period of time caused flash flooding in Roswell. The north and northeast side of the city experienced the most severe flooding where multiple cars were stranded on flooded roadways. Numerous water rescues were conducted on Atkinson, Mescalero, and Berrendo roads in northern Roswell. Flood waters entered homes on Holly Loop, and the road was barricaded due to high water rises. Damages are estimated.

Thunderstorm Wind, Torrance

When
September 4, 7:40 PM MST to 7:55 PM MST
Where
Torrance County, Moriarty
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Crop damage
$100,000
Reported by
Social Media
Coordinates
35.000, -106.050

A severe thunderstorm tracking southeast across Interstate 40 near Moriarty caused thunderstorm wind damage with estimated 60 to 70 mph winds. A Moriarty resident reported that multiple trees were downed in the area with widespread power outages. Another resident's above ground cistern was also moved several feet by the strong winds. Schwebach Farms in Moriarty reported extensive damage to their entire farm crops which forced them to harvest the entire crop immediately. Damages are a rough estimate.

Flash Flood, Torrance

When
September 4, 7:40 PM MST to 10:00 PM MST
Where
Torrance County, 1.44 mi NE of Moriarty to 1.07 mi NNE of Moriarty
Cause
Heavy Rain
Property damage
$250,000
Reported by
Social Media
Coordinates
35.016, -106.034

One to two inches of heavy rainfall caused flash flooding in Moriarty. Torrance County Dispatch reported torrential rainfall with a severe thunderstorm crossing Interstate 40 near Moriarty. Visibility was near zero which forced many travelers to pull off the road. Several Moriarty residents reported flood damage from the heavy rainfall. The water continued to flow southward through McIntosh and even caused Estancia Park Lake to overfill its banks. The extent of damages is unknown, therefore, damage amounts are a rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971606, 971604, 971605.